I am a
Home I AM A Search Login

Papers of the Week


December 1, 2022


Cureus


http://www.ncbi.nlm.nih.gov/pubmed/36686086?dopt=Abstract


14


12

A Case Report on BRASH (Bradycardia, Renal Failure, Atrioventricular Blockade, Shock, and Hyperkalaemia) Syndrome: A Challenging Diagnosis.

Abstract

A relatively new yet critical phenomenon of bradycardia, renal failure, atrioventricular (AV) blockade, shock, and hyperkalemia (BRASH) syndrome is hypothesized to happen in patients who take atrioventricular nodal blocking (AVNB) agents and have underlying renal insufficiency. In our case, a 67-year-old female with an extensive medical history presented to the emergency room with chief complaints of decreased appetite, nausea, vomiting, fatigue, and left-sided atypical chest pain for the past two weeks. The patient was taking losartan potassium 50 mg daily in addition to carvedilol 6.25 mg twice daily for her hypertension (HTN) and heart failure with reduced ejection fraction (HFrEF) with the addition of bumetanide 0.5 mg, which was added three weeks prior. On presentation, the patient had sinus bradycardia and hypotension along with the laboratory finding of acute kidney injury (AKI) in the setting of chronic kidney disease (CKD) and hyperkalemia. Cardiology and nephrology were consulted emergently; her clinical scenario raised suspicion of the BRASH syndrome. The patient was admitted to the intensive care unit (ICU), and all antihypertensive medications, including beta-blockers, were stopped. Intravenous (IV) fluid resuscitation and medical management of hyperkalemia were initiated, along with BiPAP for respiratory distress. She responded significantly, and her vitals remained stable. She was successfully discharged home with a cardiology and nephrology follow-up. We highlight the case to emphasize the consideration of BRASH in a patient on multiple cardiac medications who presented with deranged electrolytes and organ failure, and decompensated heart failure (HF) should not be fixed on as the principal diagnosis.